Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 28, 2018, 5:30 AM EDT for 4 counties in New York. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2018, 5:30 AM EDT (09:30 UTC)
- Expired
- Sep 28, 2018, 7:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY
The radar
The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 6:05 AM EDT | FLASH FLOOD | College Point, NY | LINDEN PLACE NORTH OF I-678 CLOSED DUE TO FLOODING. |
| Sep 28, 6:08 AM EDT | FLASH FLOOD | Bay Terrace, NY | AMBOY ROAD BLOCKED AT BAY TERRACE WITH A COUPLE CARS STUCK IN FLOOD WATERS UNDER THE STATEN ISLAND RAILWAY TRAIN TRESTLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WGUS51 KOKX 280930
FFWOKX
NYC047-059-081-085-281130-
/O.NEW.KOKX.FF.W.0051.180928T0930Z-180928T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
530 AM EDT FRI SEP 28 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Queens County in southeastern New York...
Richmond County in southeastern New York...
Kings County in southeastern New York...
Nassau County in southeastern New York...
* Until 730 AM EDT.
* At 529 AM EDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
* Some locations that will experience flooding include...
Jamaica, Flatbush, Flushing, Levittown, Freeport, Valley Stream,
Long Beach, Glen Cove, Plainview, Coney Island, Garden City,
Massapequa, Lynbrook, Syosset and Mineola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4050 7426 4065 7419 4066 7409 4062 7405
4076 7395 4080 7385 4080 7377 4084 7376
4087 7369 4086 7366 4088 7366 4092 7357
4090 7348 4063 7342 4054 7395 4057 7394
4056 7401 4060 7404 4052 7413
$$
FIG2 follow-up statements
666
WGUS71 KOKX 281033
FFSOKX
Flash Flood Statement
National Weather Service New York NY
633 AM EDT FRI SEP 28 2018
NYC047-059-081-085-281130-
/O.CON.KOKX.FF.W.0051.000000T0000Z-180928T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Richmond NY-Kings NY-Nassau NY-
633 AM EDT FRI SEP 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT FOR
QUEENS...RICHMOND...KINGS AND NASSAU COUNTIES...
At 629 AM EDT, the heaviest rain has moved out of the warning area
however excessive runoff will continue to cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Some locations that will experience flooding include...
Jamaica, Flatbush, Flushing, Levittown, Freeport, Valley Stream, Long
Beach, Glen Cove, Plainview, Coney Island, Garden City, Massapequa,
Lynbrook, Syosset and Mineola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4050 7426 4065 7419 4066 7409 4062 7405
4076 7395 4080 7385 4080 7377 4084 7376
4087 7369 4086 7366 4088 7366 4092 7357
4090 7348 4063 7342 4054 7395 4057 7394
4056 7401 4060 7404 4052 7413
$$
FIG338
WGUS71 KOKX 281122
FFSOKX
Flash Flood Statement
National Weather Service New York NY
722 AM EDT FRI SEP 28 2018
NYC047-059-081-085-281131-
/O.EXP.KOKX.FF.W.0051.000000T0000Z-180928T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Richmond NY-Kings NY-Nassau NY-
722 AM EDT FRI SEP 28 2018
...THE FLASH FLOOD WARNING FOR QUEENS...RICHMOND...KINGS AND NASSAU
COUNTIES WILL EXPIRE AT 730 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4050 7426 4065 7419 4066 7409 4062 7405
4076 7395 4080 7385 4080 7377 4084 7376
4087 7369 4086 7366 4088 7366 4092 7357
4090 7348 4063 7342 4054 7395 4057 7394
4056 7401 4060 7404 4052 7413
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 5:12 AM EDT, 18 minutes earlier.
Area forecast discussion, Sep 28, 5:12 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
512 AM EDT Fri Sep 28 2018
.SYNOPSIS...
Low pressure will move northeast along a stalled frontal
boundary over the region through early this morning. High
pressure will build into the region through the weekend then
pass offshore early next week. Another cold front will approach
during the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wave of low pressure will move northeast across the Mid Atlantic
region through this morning, continuing to spread moderate to
heavy rain across the area. Rainfall totals up to 1 to 1.5
inches are possible across the region. The Flash Flood Watch
remains in effect until noon. Rain ends this afternoon from west
to east as the low pulls away.
Highs today should be in the upper 50s to low to mid 60s.
There will be a moderate rip current risk at the ocean beaches
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Dry weather conditions are expected Friday night into Saturday as
high pressure over the Ohio Valley builds across the area.
Temperatures Friday night should be in the mid to upper 50s.
Highs on Saturday will be in the upper 60s to lower 70s.
There will be a moderate rip current risk at the ocean beaches
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A strong upper ridge over the SE US and upper low over northern
Canada will result in zonal flow over most of the northern US
this weekend. As the upper level ridge strengthens heights over
the NE will rise in response. The forecast becomes uncertain
during the middle of next week as the remnants of Rosa in the
eastern Pacific move across Baja and eventually becomes picked
up into the westerlies and races across the country.
At the sfc, high pressure builds in from the Great Lakes over
the weekend and slides offshore early next week. Dry with near
to above normal temperatures are expected this weekend. The high
slides offshore early next week, with dry and warm weather
continuing on Mon. The 12z EC has trended towards the GFS for
the middle of the week with a frontal boundary slowly dropping
southward through New England. The remnant energy of Rosa
currently appears to pass well to the north, but some of her
moisture may impact the local area as the frontal boundary moves
through. It is too early to know whether heavy rain will be
possible at this time, but needs to be monitored over the coming
days.
Temperatures will remain above normal through the middle of next
week.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Low ceilings and changing wind directions this morning as low
pressure tracks just south of Long Island. Weak high pressure
follows for late in the day.
Widespread IFR conditions will develop this morning in a
moderate to occasionally heavy rainfall. This will be a fast
moving system with the rain exiting the area from west to east
from mid to late morning for the NYC metro and Lower Hudson
Valley terminals and by early afternoon for the far eastern
terminals. Ceilings will be slow to improve through the day with
VFR conditions developing late this afternoon into this
evening.
A east flow is expected overnight, with gusts up to 20 kt near
the coast. Winds will back to NE and then N after 12Z, and
eventually to NW as the low passes to the east. Winds will
quickly diminish in the afternoon as high pressure builds in.
Wind for the first half of tonight will go light and variable
and then a light SW.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KJFK haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KLGA haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
The afternoon KEWR haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
KHPN TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
KISP TAF Comments: Winds backing over the next several hours
with the passage of low pressure just south of the terminal.
Isolated thunderstorm possible.
.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Friday night-Tuesday...VFR.
&&
.MARINE...
SCA remains in effect for the ocean waters this morning, but a SCA
has been added to all other waters except NY Harbor for the morning
hours. Thinking is that gusts probably reach criteria as a low
pressure center passes through or just south of the waters. There is
a chance that 5-ft seas could linger on the outer ocean waters east
of Moriches Inlet into early afternoon.
Winds and seas then subside through the rest of the day into
tonight. A weak pressure gradient with then maintain sub-SCA
conditions through Monday, with Tuesday probably remaining under
advisory criteria as well.
&&
.HYDROLOGY...
A Flash Flood Watch is in effect until noon for most of the
local area. Rainfall totals of up to 1 to 1 1/2 inches are
possible today as a wave of low pressure moves across the area.
This could result in urban and poor drainage flooding.
&&
.TIDES/COASTAL FLOODING...
Based on latest observations and models averaging a little too high
with tide forecasts recently, it appears that tide levels will fall
just short of minor flooding benchmarks with the late morning/early
afternoon tide cycle today. Winds should be in the process of
shifting offshore an hour or two before the time of high tide,
working against flooding. There is a chance that one of the tidal
gauges just reaches its minor flooding benchmark along the south
shore bays of western LI/Queens/Brooklyn or along Western LI Sound,
but thinking is that this probability doesn't warrant a coastal
flood statement.
Astronomical tides lower thereafter, so there aren't any concerns
with flooding tonight or Saturday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>011.
NY...Flash Flood Watch until noon EDT today for NYZ069>075-176>179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until noon EDT today for ANZ330-335-340-
345.
Small Craft Advisory until noon EDT today for ANZ350-353-355.
&&Hazardous weather outlook, Sep 28, 3:30 AM EDT, 2 hours before
Hazardous Weather Outlook National Weather Service New York NY 330 AM EDT Fri Sep 28 2018 CTZ005>011-NJZ002-004-006-103>108-NYZ069>075-176>179-290800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Rockland-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 330 AM EDT Fri Sep 28 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ067-068-290800- Orange-Putnam- 330 AM EDT Fri Sep 28 2018 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Moderate to heavy rain may result in isolated flash flooding this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-290800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 330 AM EDT Fri Sep 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ012-NYZ078>081-290800- Southern New London-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk- 330 AM EDT Fri Sep 28 2018 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Moderate to heavy rain may result in isolated flash flooding this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:18 AM EDT | Small Craft Advisory | OKX | 10 hr | |
| Sep 28, 4:44 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 2 hr |
| Sep 28, 5:34 AM EDT | Areal Flood Advisory | OKX | Suffolk | 116 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.